Alert archive / Virginia / Beach Hazards Statements in 2018

Beach Hazards Statement 9, NWS Wakefield, VA

July 31, 2018Accomack County, Northampton County, Virginia; Worcester County, Maryland

NWS Wakefield, VA issued this beach hazards statement at Jul 31, 2018, 3:58 PM EDT for Accomack County, Northampton County, Virginia; Worcester County, Maryland. It took effect at Aug 1, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2018, 3:58 PM EDT (19:58 UTC)
In effect from
Aug 1, 2018, 8:00 AM EDT
Expired
Aug 1, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Accomack County, VA, Northampton County, VA

The radar

The Dover AFB radar (KDOX), 120 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

299 
WHUS41 KAKQ 311958
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
358 PM EDT Tue Jul 31 2018

MDZ025-VAZ099-100-010400-
/O.NEW.KAKQ.BH.S.0009.180801T1200Z-180802T0000Z/
/O.NEW.KAKQ.RP.S.0009.180801T1200Z-180802T0000Z/
Maryland Beaches-Accomack-Northampton-
358 PM EDT Tue Jul 31 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Wakefield has issued a Beach
Hazards Statement, which is in effect from Wednesday morning
through Wednesday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from Wednesday
morning through Wednesday evening.

* LOCATION...Atlantic beaches of the Lower Eastern Shore.

* TIMING...Wednesday.

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 4 feet will 
  result in rough surf conditions and a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help. 

&&

$$
1 follow-up statement
439 
WHUS41 KAKQ 010724
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
324 AM EDT Wed Aug 1 2018

MDZ025-VAZ099-100-011530-
/O.CON.KAKQ.BH.S.0009.180801T1200Z-180802T0000Z/
/O.CON.KAKQ.RP.S.0009.180801T1200Z-180802T0000Z/
Maryland Beaches-Accomack-Northampton-
324 AM EDT Wed Aug 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...Atlantic beaches of the lower eastern shore.

* TIMING...Wednesday. Low tide for eastern shore beaches occurs 
  late this afternoon into early this evening. 

* SURF OR RIP CURRENT RISK...Breaking waves of 3 to 4 feet will 
  result in rough surf conditions and a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away 
from shore...which occur most often at low spots or breaks in the 
sandbar and in the vicinity of structures such as jetties and 
piers. Heed the advice of lifeguards...beach patrol flags and 
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

NWS/AKQ

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Jul 31, 3:47 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 31, 3:47 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
347 PM EDT Tue Jul 31 2018

.SYNOPSIS...
A frontal boundary will be slow to lift north of the local area
through tonight. A stagnant weather pattern in place much of
this week will result in continued unsettled conditions.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 250 PM EDT Tuesday...

Frontal boundary has made a little progress N so far this
afternoon...aligned from th central ern shore to the Piedmont
in central VA. Convection starting to pop away from the
coast...and that is expected to continue into this evening.
Highest PoPs (40-60%) will cover inland areas...15-30% near the
coast through 00-03Z/01. Locally heavy rain and possible low-
lying and poor drainage the threats. Convection wanes (by) late
this evening...w/ SCT-BKN ST and possible patchy FG once again
after midnight...esp inland. Lows in the l-m70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 245 PM EDT Tuesday...

A continuation of the wet and unsettled weather pattern is
expected Wed-Thu as the overall weather pattern across the
CONUS/wrn Atlantic remains stagnant. The Midwest trough aloft
will make little progress east thanks to the Bermuda high
remaining locked in place offshore. This will keep moist SSW
flow in place locally with bouts of SHRAs/tstms likely through
the work week...esp during the afternoons/evenings. The axis of
highest PoPs should stay more wwd (and away from the coast) from
Wed through Thu as the center of the Bermuda high does edge
onto the mid-Atlantic coast. By Fri...trough aloft begins to
split...w/ the nrn portion moving ENE toward the NE CONUS while
the srn portion remains behind over the lower/mid MS Valley.
Thus...expecting moisture axis to shift E on Fri returning
higher PoPs to all of the local area (by the end of the day).
Through the period...there will be the potential for localized
flooding of low lying/poor drainage areas each day and will
continue to highlight this potential in the HWO.
Otherwise...partly sunny E w/ PoPs 20-40% E and remaining mostly
cloudy w/ PoPs 40-60% W Wed-Fri...w/ highs mainly in the m80s
Wed-Thu...l80s W and m80s E Fri. Lows mainly in the l-m70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

The mid-upper level trough that has kept us in a relatively wet
pattern for the past several days will break down heading into the
weekend. High pressure will force its way westward from the Atlantic
and transition us to a more recognizable summertime pattern.
Afternoon/early evening showers and thunderstorms are possible,
ranging from 20-50% chc Sat-Tue, with generally lower rain chances
Monday and Tuesday afternoon. The highest of PoPs into early next
week will linger across NC and SE VA. Not everyone will experience
rain Sat-Tue, but those that do can expect a moderate downpour or
two.

Temperatures will gradually warm several degrees into early next
week. During the day, we will reach the upper 80s to lower 90s and
lows will bottom out in the low to mid 70s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 215 PM EDT Tuesday...

VRB CIGs this afternoon fm MVFR-VFR...along w/ (developing) SCT
SHRAs. Additional SHRAs and ISOLD-SCT tstms are expected through
this eve resulting in possible low MVFR/IFR conditions at times.
After convection wanes (later) this evening...potential for
IFR/low end MVFR conditions due to ST and FG (which could
continue past 12Z/01.

Additional rounds of moisture will spread nwd Wed...w/ PoPs
(20-50%) by afternoon and VRB CIGs (most of the day). Remaining
unsettled Thu through Sun with the potential of (mainly
diurnal) showers/tstms continuing.

&&

.MARINE...
As of 330 PM EDT Tuesday...

All headlines remain as planned with this forecast package.
Headlines go into effect tonight as a frontal boundary slides
north of the area, and southerly flow increases over the
area...winds up to 15-25 kt over the Bay/Lwr James/coastal
waters with 4-6 ft seas over coastal waters. Conditions expected
to stay sub-criteria over the other waters. The SCA continues
into Wed aftn and night over coastal waters where the
confidence is higher that SCA conditions last through the end of
the 3rd period. There is a chance that the SCA may need to be
extended through Wed evening over the Bay. Models show some
slight weakening of the winds Thu and Fri, though it will still
be somewhat elevated with gusts to 20 kt and seas of 3-4 ft.

Will maintain moderate risk for rip currents across southern beaches
Wed, with a high risk for rip currents over northern beaches
with nearshore seas approaching 4 ft in tandem with SE swell.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EDT
     Wednesday for ANZ630>632-634.
     Small Craft Advisory from 10 PM this evening to 6 AM EDT
     Wednesday for ANZ638.
     Small Craft Advisory from 7 PM this evening to 6 AM EDT
     Thursday for ANZ650-652-654.

&&

SYNOPSIS...JDM
NEAR TERM...ALB
SHORT TERM...ALB/JDM
LONG TERM...BMS
AVIATION...ALB/JDM
MARINE...MAS
Hazardous weather outlook, Jul 31, 3:24 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
324 PM EDT Tue Jul 31 2018

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-011930-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
324 PM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Showers and scattered thunderstorms are expected this evening, with
localized heavy rain and flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An unsettled weather pattern will continue much of this week.
Showers and scattered thunderstorms will be likely, with localized
heavy rain and flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-011930-
Eastern Currituck-Virginia Beach-
324 PM EDT Tue Jul 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered showers and thunderstorms are expected this evening, with
localized heavy rain and flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

An unsettled weather pattern will continue much of this week.
Isolated to scattered showers and thunderstorms are expected, with
localized heavy rain and flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-011930-
Maryland Beaches-Accomack-Northampton-
324 PM EDT Tue Jul 31 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Isolated to scattered showers and thunderstorms are expected this
evening, with localized heavy rain and flooding possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

An unsettled weather pattern will continue much of this week. Isolated
to scattered thunderstorms are expected, especially in the afternoon
and evening. Localized heavy rain and flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 11:20 AM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1120 AM EDT TUE JUL 31 2018

NCZ015>017-032-102-VAZ097-098-311600-
Eastern Currituck-Pasquotank-Camden-Perquimans-Western
Currituck-Virginia Beach-Chesapeake-
1120 AM EDT TUE JUL 31 2018

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
CAMDEN... PASQUOTANK...NORTHWESTERN PERQUIMANS...AND CURRITUCK
COUNTIES...THE SOUTHEASTERN CITY OF CHESAPEAKE AND THE SOUTHEASTERN
CITY OF VIRGINIA BEACH...

At 1119 AM EDT, showers and isolated thunderstorms with heavy rain
were located along a line extending from near Grandy to near
Winfall. Movement was northeast at 35 mph.

Rainfall amounts of up to 1 inch are possible with these showers and
storms.

These showers and storms will be near...
  Grandy around 1125 AM EDT.
  Corolla around 1130 AM EDT.
  South Mills and Morgans Corner around 1140 AM EDT.
  Moyock around 1155 AM EDT.
  Northwest around 1200 PM EDT.

Other locations impacted by these showers include Horseshoe, Poplar
Branch, Pierceville, Parkville, Tar Corner, Nicanor, Gregory, Sharon,
Barco and Pasquotank.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these showers
and thunderstorms. Be prepared for rapid changes in weather and road
conditions. Heavy rain could cause ponding of water on roads...and
possible minor flooding of ditches and poor drainage areas.

LAT...LON 3620 7657 3638 7646 3638 7645 3639 7646
      3670 7627 3672 7589 3660 7583 3649 7581
      3630 7575 3624 7581 3621 7647 3621 7648
      3620 7649
TIME...MOT...LOC 1519Z 212DEG 32KT 3630 7586 3627 7644

ALB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:58 PM EDTRip Current StatementAKQAccomack, Northampton28 hr
Jul 31, 5:06 PM EDTSpecial Weather StatementAKQYork, City of Newport News54 min
Jul 31, 5:21 PM EDTSpecial Weather StatementAKQMecklenburg39 min
Jul 31, 5:22 PM EDTAreal Flood AdvisoryAKQYork, City of Newport News113 min
Jul 31, 5:46 PM EDTAreal Flood AdvisoryAKQMecklenburg3 hr
Jul 31, 6:26 PM EDTSpecial Weather StatementAKQAmelia49 min
Jul 31, 6:50 PM EDTSpecial Weather StatementAKQCity of Richmond40 min
Jul 31, 7:00 PM EDTSpecial Weather StatementAKQRichmond45 min
Jul 31, 7:12 PM EDTAreal Flood AdvisoryAKQEssex, King and Queen3 hr

Nearby

Beach Hazards Statements in Virginia, 2018Beach Hazards Statements in Maryland, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.